April 1985

Phenylpropanolamine-Associated Headache-Reply

Author Affiliations

Division of Pediatric Neurology University of Iowa Hospitals and Clinics Iowa City, IA 52242

Am J Dis Child. 1985;139(4):331. doi:10.1001/archpedi.1985.02140060012007

In Reply.—The case described by Dr Higgins and colleagues further illustrates that phenylpropanolamine-related neurologic symptoms probably occur relatively frequently. Acute hypertension and headache have been the most commonly reported major complications of phenylpropanolamine use,1-3 and many other cases have likely been unrecognized. The studies of Horowitz, et al3 from Australia suggest that hypertension and associated symptoms were dose-related and that hypertension was more likely to occur when the dose of phenylpropanolamine exceeded 50 mg. However, these studies were done in healthy young adults between the ages of 21 and 28 years, and to our knowledge similar studies have not been done in younger subjects. Thus, the magnitude of the risk of phenylpropanolamine-containing anorectic preparations has not been adequately determined for children and adolescents.

These cases emphasize that physicians who treated adolescents with acute headache or other neurologic symptoms should obtain an accurate drug history regarding the use of

First Page Preview View Large
First page PDF preview
First page PDF preview